Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 20, NWS Tucson, AZ

July 7, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2013, 3:51 PM MST for Pima County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2013, 3:51 PM MST (22:51 UTC)
Expired
Jul 7, 2013, 4:45 PM MST
In force
54 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS55 KTWC 072251
SVRTWC
AZC019-072345-
/O.NEW.KTWC.SV.W.0020.130707T2251Z-130707T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
351 PM MST SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...

* UNTIL 445 PM MST

* AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH AND DENSE BLOWING DUST. THESE
  STORMS WERE LOCATED ACROSS SOUTHERN AND NORTHEAST TUCSON WITH
  ADDITIONAL AREAS DEVELOPING ACROSS EASTERN PIMA COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVRA
  VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE AND BLOWING DUST WITH THIS STORM WILL OCCUR AHEAD OF
RAIN OR LIGHTNING IN SOME LOCATIONS. SOME AREAS WILL THEN EXPERIENCE
HEAVY RAINFALL BEHIND THE BLOWING DUST.

&&

LAT...LON 3249 11144 3251 11048 3221 11048 3202 11069
      3193 11121
TIME...MOT...LOC 2249Z 153DEG 4KT 3208 11106

$$

MEYER
2 follow-up statements
559 
WWUS55 KTWC 072316
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
416 PM MST SUN JUL 7 2013

AZC019-072345-
/O.CON.KTWC.SV.W.0020.000000T0000Z-130707T2345Z/
PIMA AZ-
416 PM MST SUN JUL 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG TO SEVERE THUNDERSTORMS THROUGH EASTERN 
PIMA COUNTY. THE STRONGEST STORMS WERE NOTED NEAR ORO VALLEY AND 
CATALINA NORTH OF TUCSON AS WELL AS IN AND AROUND THE CATALINA 
MOUNTAINS. EXPECT WIND GUSTS UP TO 60 MPH...AREAS OF BLOWING DUST 
AND LOCALLY HEAVY RAINFALL IN SOME LOCATIONS.

LAT...LON 3249 11144 3251 11048 3221 11048 3202 11069
      3193 11121
TIME...MOT...LOC 2316Z 153DEG 4KT 3211 11108

$$
961 
WWUS55 KTWC 072342
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN JUL 7 2013

AZC019-072351-
/O.EXP.KTWC.SV.W.0020.000000T0000Z-130707T2345Z/
PIMA AZ-
442 PM MST SUN JUL 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 445 PM MST...

AT 440 PM MST MOST OF THE THUNDERSTORM ACTIVITY HAD ENDED ACROSS 
EASTERN PIMA COUNTY. A STORM NEAR ORO VALLEY STILL APPEARED CAPABLE 
OF 45 MPH WIND GUSTS AND BRIEF HEAVY RAIN.

LAT...LON 3249 11144 3251 11048 3221 11048 3202 11069
      3193 11121
TIME...MOT...LOC 2341Z 153DEG 4KT 3213 11109

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:00 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN JUL 7 2013

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS INTO THE EVENING
HOURS. HIGH PRESSURE ALOFT WILL BE NEAR THE FOUR CORNERS REGION THIS
WEEK. ADEQUATE MOISTURE WILL PROVIDE ISOLATED TO SCATTERED  SHOWERS
AND THUNDERSTORMS EARLY THIS WEEK WITH TEMPERATURES WELL ABOVE
AVERAGE. ANOTHER SURGE OF MOISTURE WILL LEAD TO INCREASED
THUNDERSTORM ACTIVITY BY WEDNESDAY.

&&

.DISCUSSION...MODEST INCREASE IN SOUTHERLY FLOW IS HELPING STORMS
MOVE OFF THE MOUNTAINS BETTER THIS AFTERNOON...AND GENERALLY HOTTER
TEMPERATURES IN VALLEY LOCATIONS (105 AT TIA) AND SLIGHTLY BETTER
SHEAR IS HELPING MAINTAIN THEM ONCE THEY GET THERE. BETTER CHANCE OF
VALLEY STORMS INTO THE EVENING HOURS WITH SLOW MOVING LOCALLY HEAVY
RAINFALL AS SUFFICIENT MOISTURE REMAINS IN PLACE.

WEAK FLOW AND STRUCTURE AND SOME DRYING IN THE WEST WILL PROBABLY
SEE A RELATIVE DOWN DAY MONDAY TO START THE WEEK. THE HIGH PRESSURE
AND LESS PERVASIVE CLOUD COVER SHOULD ALLOW FOR TEMPERATURES ON THE
HOTTER SIDE 5 TO 8 DEGREES ABOVE CLIMO. SURGE ACTIVITY ASSISTED BY
TROPICAL INFLUENCES AS EARLY AS TUESDAY NIGHT WITH AN INVERTED
TROUGH PUSHING ACROSS PORTIONS OF NORTHWEST MEXICO BY MID WEEK.
AFTER A SLOW START MONDAY...MUCH OF THE REST OF THE WEEK WILL BE
BUSY...ESPECIALLY THE SECOND HALF.

&&

.AVIATION...VALID THRU 08/21Z...
SCT TSRA FROM THIS AFTERNOON THROUGH 08/06Z. THUNDERSTORM WIND GUSTS
40-45 KTS WITH THE STRONGEST STORMS. 10K FT SCT-BKN CLOUDS THROUGH
08/06Z WITH THE SCT TSRA...SOME CLEARING OVERNIGHT. WIND GENERALLY
AROUND 10 KTS AWAY FROM THE THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH TUESDAY ESPECIALLY IN THE HIGHER ELEVATIONS.
BECOMING SCATTERED THUNDERSTORMS FROM WEDNESDAY THROUGH THE END OF
THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC
WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR THROUGHOUT
THE WEEK. DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER
TEENS TO 30S WITH GOOD NIGHTTIME RECOVERIES. AN INCREASE IN RELATIVE
HUMIDITY MID-WEEK COINCIDING WITH THE INCREASED STORM ACTIVITY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/SAMPSON

In the hours before

Special weather statement, Jul 7, 1:50 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SUN JUL 7 2013

AZZ503-507-513-072130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
150 PM MST SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
230 PM MST...

AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF NOGALES...JUST EAST OF
PATAGONIA...MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA AND SONOITA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3154 11086 3171 11063 3154 11054 3141 11072
TIME...MOT...LOC 2050Z 162DEG 4KT 3150 11064

MEYER
Special weather statement, Jul 7, 3:01 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST SUN JUL 7 2013

AZZ503-504-072245-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
301 PM MST SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 345 PM
MST...

AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF GREEN VALLEY...MOVING NORTH AT
10 MPH. AN OUTFLOW FROM THIS STORM IS EXPECTED TO PUSH THROUGH THE
GREEN VALLEY AREA.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
HEAVY RAINFALL.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
PIMA COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3192 11137 3184 11093 3175 11100 3174 11127
TIME...MOT...LOC 2200Z 168DEG 8KT 3181 11118

MEYER
Special weather statement, Jul 7, 3:40 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST SUN JUL 7 2013

AZZ502-504-514-072330-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
340 PM MST SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY UNTIL 430 PM MST...

A BROAD THUNDERSTORM OUTFLOW WITH GUSTS TO 50 MPH MOVING NORTH INTO
THE SOUTHERN PORTIONS OF THE TUCSON METRO AREA WILL RESULT IN AREAS
OF BLOWING DUST...REDUCING VISIBILITIES TO BELOW A MILE AT TIMES.

AREAS AFFECTED INCLUDE...TUCSON INTERNATIONAL AIRPORT...SOUTH
TUCSON...SAN XAVIER MISSION...SAGUARO NATIONAL PARK EAST...RYAN
FIELD...RITA RANCH AND DAVIS-MONTHAN AIR FORCE BASE.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3222 11067 3205 11073 3207 11121 3224 11126

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:07 PM MSTSpecial Weather StatementTWC38 min
Jul 6, 7:21 PM MSTAreal Flood AdvisoryTWCCochise, Graham114 min
Jul 6, 7:22 PM MSTSpecial Weather StatementTWCGraham53 min
Jul 6, 7:46 PM MSTSpecial Weather StatementTWCPima59 min
Jul 6, 8:05 PM MSTSevere Thunderstorm WarningTWCCochise, Graham40 min
Jul 6, 8:12 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 6, 8:57 PM MSTSpecial Weather StatementTWCPinal48 min
Jul 6, 9:00 PM MSTSevere Thunderstorm WarningTWCPinal45 min
Jul 6, 10:11 PM MSTAreal Flood AdvisoryTWCPinal94 min
Jul 7, 12:44 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 7, 1:50 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Jul 7, 3:01 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Jul 7, 3:25 PM MSTSevere Thunderstorm WarningTWCPima50 min
Jul 7, 3:40 PM MSTSpecial Weather StatementTWC50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.